Alpha-lipoic acid: High risk, little reward. A case of severe intoxication
Abstract
BACKGROUND: Alpha-lipoic acid (ALA) is a naturally occurring antioxidant and mitochondrial cofactor, widely marketed as an over-the-counter dietary supplement. In clinical studies, ALA has been safe and well-tolerated at doses around 600 mg daily. However, several case reports worldwide have documented that overdose can result in rapid and severe toxicity. CASE REPORT: We describe an elderly woman who accidently ingested 6 g of ALA, mistaking it for her usual fiber supplement. Three hours later, she was in a confused state, with nausea, vomiting, and diaphoresis. On admission, she displayed an altered mental state with a Glasgow Coma Scale score of 6-9 and mild lactic acidosis. She soon developed seizure-like activity unresponsive to midazolam and levetiracetam. She required intubation, sedation with propofol, and mechanical ventilation. She was extubated on day 2 and discharged home on day 3 without sequelae. DISCUSSION: The therapeutic benefits of ALA are limited, and compared with other vitamin supplements, it has a relatively narrow therapeutic index. This case illustrates the potential for severe and life-threatening intoxication following ingestion of amounts that may easily be present in a household supply of ALA. The clinical picture is characterized by rapid onset of gastrointestinal symptoms, seizures, and circulatory instability. As no antidote exists, management is supportive. CONCLUSION: ALA can be highly toxic in overdose. As treatment is only supportive, prevention is critical. Clear packaging and labeling, together with consumer education, may help reduce the risk of accidental ingestion.
Fields of Study & Subjects
Biochemical Acid Research Studies
Alcoholism and Thiamine Deficiency
Poisoning and overdose treatments
Publication details
- Journal / source
- Clinical Nutrition ESPEN
- Publisher
- Elsevier BV
- Volume
- 72
- Pages
- 102936–102936
- Publication date
- 22 January 2026
- Language
- EN